North Dakota, 2002

Hail in North Dakota, April 16, 2002

April 16, 2002 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 16, 12:15 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 16, 12:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
115 PM CDT TUE APR 16 2002

MAJOR SURFACE LOW WILL CONTINUE MOVING TOWARD NORTHERN MINNESOTA
LATE THIS AFTERNOON AND TONIGHT. ASSOCIATED THUNDERSTORMS WILL PUSH
EASTWARD FROM A MINOT/BISMARCK LINE DURING THE EVENING
HOURS...EXITING THE EXTREME EASTERN PART OF OUR FORECAST AREA (JMS
AND SOUTH) BY MIDNIGHT. SEVERE POTENTIAL WILL LINGER IN THE
JAMESTOWN AREA THROUGH 6 PM...AS THE WARM SECTOR HAS NOW WRAPPED
NORTHWESTWARD INTO THAT AREA.

THE OTHER HALF OF THE SYSTEM POSES A THREAT OF SOME WET SNOW TONIGHT
OVER THE FAR NORTHWEST AND FAR NORTH CENTRAL PARTS OF THE STATE.
CURRENTLY RAIN IS FALLING IN THIS AREA AND DEWPOINTS ARE IN THE
UPPER 30S. HOWEVER LARGE SCALE ASCENT AND UPSTREAM CONVECTION MAY
BE ENOUGH TO COOL THE AIR COLUMN DOWN ENOUGH FOR SOME WET SNOW. I
WILL HANDLE THIS FEATURE WITH A STATEMENT...AS SNOWFALL AMOUNTS LOOK
TO BE UNDER 3 INCHES...AND WILL COVER A SMALL AREA.

THE NEXT BIG LOW WILL THREATEN OUR REGION WEDNESDAY NIGHT AND
THURSDAY. THERE WILL BE A GREATER RISK OF SNOW NORTH AND NORTHWEST
OF THIS LOW AS COLDER AIR WILL BE IN PLACE TO THE NORTH OF THE
SYSTEM...AND THE WARM SECTOR CONVECTION WILL LIE CLOSER TO THIS
COLDER AIR. I USED THE ETA FOR THIS SYSTEM AS IT MODELS THE LOW
LEVEL COLD AIR FROM CANADA BETTER THAN THE WARMER AND LOWER
RESOLUTION AVN MODEL.

.BIS...NONE.
RS LEBLANG

In the hours before

Special weather statement, Apr 16, 7:35 AM CST, 5 hours 25 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-162200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
416 AM CDT TUE APR 16 2002

...THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS IN SOUTH CENTRAL
NORTH DAKOTA TODAY AND SEVERE WEATHER SPOTTERS MAY BE NEEDED...
A LOW PRESSURE SYSTEM IN SOUTH CENTRAL SOUTH DAKOTA THIS MORNING
WILL MOVE NORTHEAST ACROSS SOUTHEAST NORTH DAKOTA AND INTO NORTHWEST
MINNESOTA BY MIDNIGHT. WARM TEMPERATURES COMBINED WITH ABUNDANT
MOISTURE SOUTH AND EAST OF THE LOW WILL CAUSE THUNDERSTORMS...
WHICH COULD BECOME SEVERE. THE BEST CHANCE OF SEVERE WEATHER WILL BE
IN THE JAMESTOWN TO ELLENDALE AREAS...BUT THERE IS A SLIGHT CHANCE
OF SEVERE WEATHER AS FAR WEST AS BISMARCK.

IN ADDITION...THE LOW HAS PRODUCED RAIN AND SNOW IN EASTERN MONTANA
AND THE NORTHWEST CORNER OF NORTH DAKOTA. THE RAIN AND SNOW WILL
SPREAD ACROSS WESTERN AND NORTH CENTRAL NORTH DAKOTA TODAY...THEN
MOVE NORTHEAST OUT OF THE STATE THIS EVENING. 1 TO 2 INCHES OF SNOW
IS POSSIBLE IN PARTS OF WESTERN AND NORTH CENTRAL NORTH DAKOTA.

ANOTHER STRONG LOW PRESSURE SYSTEM IS EXPECTED WEDNESDAY NIGHT AND
THURSDAY.  TEMPERATURES WILL BE BORDERLINE FOR THE FORMATION OF
SNOW....AND...DEPENDING UPON THE PATH OF THIS SYSTEM...WESTERN AND
CENTRAL NORTH DAKOTA WILL EITHER GET RAIN...OR 1 TO 3 INCHES OF NEW
SNOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ward

When
April 16, 1:00 PM CST
Where
Ward County, Surrey
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
48.233, -101.133

Hail covered the ground accumulating around 2 inches in depth.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5290266.